GLENN L. GOODHART, M.D.; STUART HANDELSMAN, M.D.
This content is PDF only. Please click on the PDF icon to access.
To the editor: Aminogycoside therapy has been reported to cause renal wasting of magnesium, calcium, and potassium by a direct effect on tubular function (1). Particularly in the case reports of potassium wasting, the patients were, however, usually treated with other drugs known to cause hypokalemia (for example, carbencillin sodium or diuretic agents), were extremely ill with rapidly fatal diseases, or were in renal failure (2-4). We report here the case of a patient who developed hypokalemia and hypomagnesemia while on gentamicin with none of these confounding factors.
A previously healthy 37-year-old woman had an open, comminuted fracture of the
GOODHART GL, HANDELSMAN S. Gentamicin and Hypokalemia. Ann Intern Med. 1985;103:645–646. doi: https://doi.org/10.7326/0003-4819-103-4-645_3
Download citation file:
Published: Ann Intern Med. 1985;103(4):645-646.
Copyright © 2020 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use